Pennsylvania, 2006

Damaging Wind in Pennsylvania, August 23, 2006

August 23, 2006 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 23, 1:26 PM EST, 8 hours 24 minutes earlier.

Area forecast discussion, Aug 23, 1:26 PM EST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT WED AUG 23 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

WEAK COOL FRONT DROPPING INTO OUR FORECAST AREA FROM THE NORTH AFTER
MIDNIGHT WILL BRING A LOW PROBABILITY FOR PCPN. MOISTURE IS LIMITED.
CHC FOR PCPN REMAINS ON THURSDAY AS FRONT SLOWLY SINKS SOUTHWARD.
DURING THE LATE AFTERNOON, ON THURSDAY, GFS SFC FRONT IS FORECAST ALONG
THE SOUTHERN BORDER OF PENNSYLVANIA. HIGH TEMPERATURES ON THURSDAY
SLIGHTLY BELOW SEASONAL NORMS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

TIMING OF RA CHCS RMN THE CONCERN OF THE LONG TERM FP. FOR THU
NGT...RA CHC WAS MAINTAINED INTO THE EVE WITH MDLS IN AGRMNT OF
SHRTWV COMPLETING A XG OF THE GREAT LAKES. SFC BNDRY PLACEMENT
RMNS QNABLE...SO BEST NMBRS WERE RESERVED FOR NRN AREAS WHICH ARE
PROGGED IN VICINITY OF BTR MID/UPR DYNAMICS.

FOR WEEKEND...MDL WORLD AGAIN EXHIBITED TIMING DIFFERENCES WITH
APPRCH OF CDFNT. AT ANY RATE...LKS LIKE AREA WL BE UNDR WARM
SECTOR INFLUENCE ON FRI AND SAT WITH WARM FRONT FAR ENUF N TO MAKE
POPS UNMENTIONABLE. THIS FOLLOWED BY ESCALATION INTO CHC NMBRS FOR
SUN, SUN NGT, AND EARLY MON FOR APPRCH AND PASSAGE OF PREFRONTAL
TROF AND CDFNT.

TEMPS LK TO RISE ABOVE NORMAL ON SAT WITH RIDGE PROG SHOWING MORE
AMPLITUDE THAN PREVIOUS SOLNS...HAVE STAYED WITH A CONSERVATIVE
PROG FOR THIS ISSUANCE WITH LOW 80S N AND UPR 80S S.

&&

.AVIATION...

GENERALLY VFR CONDS WITH WIDELY SCATTERED MVFR CONDS AFTER MIDNIGHT
IN TSRA AND BR AS COOL FRONT SINKS SOUTHWARD INTO OUR AREA. AT 06Z
FRONT EXTENDS NE-SW THROUGH LAKE ERIE AND BY 18Z THURSDAY IS ALONG
THE SOUTHERN BORDER OF PENNSYLVANIA. PRE-FROPA SFC WINDS SOUTHWEST 5
KTS SHIFTING TO NORTHEAST 5 TO 10 KTS AFTER FRONT PASSES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

15/02
Hazardous weather outlook, Aug 23, 3:00 AM EST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 AM EDT WED AUG 23 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-240800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
400 AM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 23, 9:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1013 PM EDT WED AUG 23 2006

PAZ016-023-240300-
INDIANA PA-JEFFERSON PA-
1013 PM EDT WED AUG 23 2006

...THUNDERSTORMS TO MOVE THROUGH JEFFERSON AND INDIANA COUNTIES...

AT 1011 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTH OF SMICKSBURG...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DORA, TRADE CITY, AND LOCUST.

SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE.  WHEN THREATENING
WEATHER APPROACHES, MOVE INDOORS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The State College radar (KCCX), 84 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indiana

When
August 23, 9:50 PM EST
Where
Indiana County, 7 mi NNE of Marion Center
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.867, -79.000

61 mph (53 kt) wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529357.